Standard "Water Pill" (Microzide, etc.) High Blood Pressure Med Found to be Inferior

HeartHawk
By HeartHawk Latest Reply 2012-04-27 22:34:05 -0500
Started 2011-01-26 20:52:59 -0600

It is a sure bet that many Heart Community members have been prescribed Hydrochlorothiazide (brand names HydroDIURIL, Microzide, Oretic) as a first-line treatment for high blood pressure.

A new study has found this drug to be inferior to other meds in reducing blood pressure. Be certain to talk to your doctor at your next appointment about this finding. Note that Hydrochlorothiazide is also found in combination with other drugs such as Accuretic, Benicar HCT, Diovan HCT, Hydra-Zide, Lopressor HCT, Monopril HCT, Timolide, Uniretic and Ziac.

Direct your doc to this link for more info.

http://www.theheart.org/article/1176571.do?ut...

This drug also has been known for some nasty side effects so now might be the time to switch after consulting with your doc. Anybody have some experience with the "water pill" to share?

HH


17 replies

Te Ja
Te Ja 2011-05-25 09:14:22 -0500 Report

I was hydrochlorothiadize with diovan for a number years helped my top number drop from 199 to 150 but did nothing for the bottom number.

HeartHawk
HeartHawk 2012-04-10 22:34:38 -0500 Report

Te Ja,

A belated thanks for the info. Any other drug work better for you? If so, what were the numbers (approximately)?

HH

Te Ja
Te Ja 2012-04-10 23:01:17 -0500 Report

Recently my insurance stoped paying for doivan. So I know take Losartan 100mg, Metoprolol 50mg 2x a day, Amlodipine 5mg and Spironolactone 25mg. Now my avg. BP is 140's/med 70's. Still every once in a while it spikes

HeartHawk
HeartHawk 2012-04-18 23:40:28 -0500 Report

azmumm,

What BP drugs are you on (drugs and dose) and what was your previous history? Just finsihed a CME course on BP prescribing and it would be interesting to see if your doc's advice is the same as the cardiologists teaching the course.

HH

azmumm
azmumm 2012-04-22 23:10:58 -0500 Report

I am on Atenolol 50mg and now he has put the lisinopril to 40mgs. I was on verapamil 160mg x2 for over 10years and then they had to change it because it was not working along with klor-con 8 mg x1 , hydrochlorot 25mgs x1 also at that time I prenavil I don't remember the dose on that one it has been too long.

HeartHawk
HeartHawk 2012-04-23 23:00:52 -0500 Report

azmumm,

Are you currently on any form of diuretic? 177/110 is unacceptable. If it were me I would seek aggressive treatment to lower BP by 30 points. Personally, I would also find a different doc. The main goal is to determine the exact cause of your rising BP so the proper therapies can be applied as there are many. It sounds like your current doc is just taking shots in the dark!

Again, just my opinion.

HH

azmumm
azmumm 2012-04-24 05:18:40 -0500 Report

He has increased my lisinopril to 40mg and has taken the onglyza away and he now wants to take my savella away because he is telling me that it is also the cause of the bp for going higher. I take the savella for the fibromyalga and have been on that since Feb of this year. That was one of the new drugs that the gave me because I was not responding to the other one anymore I had been taking it too long. I don't believe that the savella is one of the causes for the bp to go up because I had been on it since Feb and I started having higher bp problems right after I came out of the hospital in March when they increased my prednisone to 40mg that is when the bp started in and then they had to start watching my sugar and gave me onglyza and it started going higher. In December they found that I have a murmur I may end up at my cardiologist and they may have to do another stress test. I will be seeing my neurologist tomorrow and then next week I see my rheumatologist and I will be talking to him about that as well. I checked my sugar last night just before I eat and I was impressed it read 100 I even cheated 2 hours before that I had a couple bites of candy that was not sugar free. Since he has increased my lisinopril my bp has started to go down it is now reading between 123/81 and 148/88 and I am still taking my Savella I did not stop that one.

azmumm
azmumm 2012-04-25 09:25:08 -0500 Report

Every now and then the bp has been spiking but for the most part it has been going down I see the neurologist today I did get the results back from my mri and I am not for sure what it means. They did find something there so I am going to be asking a lot of questions when I see him this morning. I was told it had to do with mass and blood vessels going together in the brain I don' know for sure I was driving home from work when I got the call.

HeartHawk
HeartHawk 2012-04-25 22:52:02 -0500 Report

azmumm,

Yup. BP spikes for everyone no matter what your level. I have mine typically in the 100/65 range yet it spiked yesterday by 20 points. Let us know more about the MRI when you learn more!

HH

azmumm
azmumm 2012-04-26 04:17:36 -0500 Report

I seen him today and he told me that there was a small blood vessel that was floating around but that was not was causing my migraines and that I had nothing to be concerned about and he told me to stop taking all of the pain meds that the hospital had been giving me because that is was was triggering my migraines and he gave me to shots in the back of my head and in two weeks I need to go back to see him again. I also need t ice my head as well. Tomorrow I see my pcp for the follow up on the bp.

HeartHawk
HeartHawk 2012-04-27 01:04:28 -0500 Report

azmumm,

Hmmm. shots in the back of the head? Pain meds triggering migraines? What was in the shots and what was the explanation for why they were given? I have suffered from severe migraines in the past (which have since stopped) by have never heard of pain meds as the source of migraines. I would truly like to learn more if your doc would care to explain the rationale behind his prognosis.

HH

azmumm
azmumm 2012-04-27 01:31:15 -0500 Report

I have been going to this doctor for over three years and he has given them to me every year sometimes I have to have them twice a year but I can not remember the name of the medication that is injected. I do know that it works and my migraines do get fewer and far between. I was told that because of all of the pain medication that they had me on it was triggering a censer in my brain that was indicating that it needed more medication so even when it did not. It was just throwing me off balance with the medication. I do know that I have to go back to see him again in two weeks for a follow up. I know that he is going to ask if my migraines have gone away or if they are still hanging around. But I can not take anymore pain medication for a while.

HeartHawk
HeartHawk 2012-04-27 22:34:05 -0500 Report

azmumm,

Hmm, curious theories. Not impossible I guess but darn curious. I have heard of injected nerve blocks using lidocaine (an anesthetic) and Depomedrol (a steroid) as well as botox (yup the same stuff they use for relaxing forehead wrinkles) being used for sufferers of chronic migraines.

I would not simply accept it at face value and ask for supporting data and explanations for any diagnosis and treatment. Never accept explanations that you do not understand and never let anyone inject you with something that you are not familiar with (except in emergencies). At least make them tell you what it is then look it up on Google.

We sometines forget that it is the the docs that work for us - not vice versa. We pay them. We are the boss. They are just a health consultants. Don't let docs bully you. Ask questions!

HH

HeartHawk
HeartHawk 2012-04-12 23:44:34 -0500 Report

Te Ja:

Wow, an angiotensin receptor blocker (Losartan), a beta-blocker (Metoprolol), calcium channel blocker (Amlopidine), and a diuretic (Spironolactone). That is a powerful combination of anti-hypertensives.

HH

Next Discussion: New Here »